Alert archive / Colorado / Flash Flood Watches in 2017
Flash Flood Watch 5, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood watch at Jul 22, 2017, 11:15 AM MDT for 12 counties in Colorado. It took effect at Jul 22, 2017, 12:00 PM MDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2017, 11:15 AM MDT (17:15 UTC)
- In effect from
- Jul 22, 2017, 12:00 PM MDT
- Expired
- Jul 22, 2017, 7:02 PM MDT
- In force
- 7 hr
- Issued by
- NWS Pueblo, CO
- Flood severity
- None
Counties Alamosa County, CO, Chaffee County, CO, Conejos County, CO, Costilla County, CO, Custer County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Mineral County, CO, Pueblo County, CO, Rio Grande County, CO, Saguache County, CO
The radar
The Pueblo radar (KPUX), 145 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 5.3 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -330 J/kg
- Mixed-layer LCL
- 1283 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
517 WGUS65 KPUB 221715 FFAPUB URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Pueblo CO 1115 AM MDT Sat Jul 22 2017 ...Monsoon moisture will bring risk of Flash Flooding to southern Mountains and I-25 corridor... .Monsoon moisture over the region in combination with upslope flow behind a cold front will result in another round of thunderstorms capable of producing heavy rain and flash flooding for the southern mountains. Areas most at risk will south and west of a line from Creede to Colorado City to Branson. Burn scars in this area will be particularly vulnerable. COZ067-068-072>075-079-080-087-088-230115- /O.NEW.KPUB.FF.A.0005.170722T1800Z-170723T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Including the cities of South Fork, Creede, Cumbres Pass, Wolf Creek Pass, La Veta Pass, Poncha Pass, Blanca Peak, Cuchara, Stonewall, Weston, Spanish Peaks, Rye, Walsenburg, and Trinidad 1115 AM MDT Sat Jul 22 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM MDT THIS EVENING... The National Weather Service in Pueblo has issued a * Flash Flood Watch for portions of south central Colorado and southeast Colorado, including the following areas, in south central Colorado, Eastern San Juan Mountains and Upper Rio Grande Valley. In southeast Colorado, Huerfano County, Northern Sangre De Cristo Mountains, Southern Sangre De Cristo Mountains, Western Las Animas County, and Wet Mountains. * Until 9 PM MDT this evening * Monsoon moisture and upslope flow behind a cold front will result in scattered to numerous thunderstorms across the southern mountains which will be capable of producing heavy rainfall and flash flooding. Thunderstorms will be most numerous south of a line from Creede to Colorado City to Branson. * Flash flooding of burn scars will be possible with the potential for rock slides in the mountains. The burn scars most at risk will be West Fork and East Peak. Urban area flash flooding will be possible especially for Walsenburg and Trinidad. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
1 follow-up statement
598 WGUS65 KPUB 230102 FFAPUB Flood Watch National Weather Service Pueblo CO 702 PM MDT Sat Jul 22 2017 ...Flash Flood Watch Cancelled... COZ067-068-072>075-079-080-087-088-230215- /O.CAN.KPUB.FF.A.0005.000000T0000Z-170723T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Including the cities of South Fork, Creede, Cumbres Pass, Wolf Creek Pass, La Veta Pass, Poncha Pass, Blanca Peak, Cuchara, Stonewall, Weston, Spanish Peaks, Rye, Walsenburg, and Trinidad 702 PM MDT Sat Jul 22 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of south central Colorado and southeast Colorado has been cancelled. Scattered showers will continue to diminish across south central and southeast colorado through the rest of the evening. The threat of heavy rainfall and flash flooding is no longer anticipated across the Eastern San Juan Mountains, as well as the the Sangre De Cristo and Wet Mountains, allowing for the Flash Flood Watch to be cancelled. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood watch went out at Jul 22, 4:29 AM MDT, 6 hours 46 minutes earlier.
Area forecast discussion, Jul 22, 4:29 AM MDT, 6 hours 46 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 429 AM MDT Sat Jul 22 2017 .SHORT TERM...(Today and tonight) Issued at 347 AM MDT Sat Jul 22 2017 ...Looking Much Drier For Today Than Earlier Thought... Currently... Regional radars not showing much in the way of precip at 3 am. In CO, a few showers were still noted in far NE CO otherwise it was dry from a radar perspective. The cold front has moved well into NM. Sfc obs show its still moist over the region with L60 dwpts in ne CO and 50s in se CO. 40 and 50F dwpts were noted in the mtns. Water vapor, especially the low level water vapor imagery from GOES 16, was showing drying across se WY and far ne CO. This drying was increasing in area and moving south. Today... Latest high res guidance and latest 06Z NAM have significantly decreased the chances of rain over a good part of the region today. At this time the best chance of rain will be down along the CO/NM border, especially the San Juans and the east slopes of the southern Sangre de Cristo mtns/Raton Mesa region. Farther north, the HRRR has dramatically cut back on precip chances, in matter of fact, it keeps the I-25 corridor completely dry from about Walsenburg northward to the Palmer Divide. This is likely a bit too dry as I do think we will see some precip today, but not nearly as much as earlier thought. Given the drier solutions, the chance of heavy rain and associated flash flooding on the burn scars has significantly decreased today, especially for areas N of a line from Creede to Colorado City. Farther south, locally heavy convective rainfall is likely. (Although the threat of heavy rain has decreased over the Junkins, Hayden Pass and Waldo burn scars, the threat is not zero. Any isolated convective storm over a burn scar can cause serious problems). Temps today will be about 8-10F cooler on the the plains then the last several days. Expect highs in the 80s for most of El Paso county and the plains adjacent to the mtns, and 90s farther east. 60s and 70s are expected in the mtns. Tonight... Best chance of precip will be down along the CO/NM border and it may last into the early morning hours before ending. best chance for clouds to linger will be south of US-50. Min temps should cool into the 50s and 60s plains with 30s to L50s over the higher terrain. \/Hodanish .LONG TERM...(Sunday through Friday) Issued at 347 AM MDT Sat Jul 22 2017 The plume of monsoon moisture stays south and west of the area Sunday with a few thunderstorms forming in and near the mountains, but considerably less thunderstorms at the lower elevations. High temperatures remain in the 80s on the plains on Sunday. The generally drier conditions persists through Monday. On Tuesday, the upper high becomes reestablished over the southern plains. This allows for increasing southwesterly flow aloft, bringing mid and upper level moisture back into the area. High temperatures gradually warm back into the 90s for highs on the plains. Thunderstorm chances increase again for the lower elevations by the middle of the week although there is some uncertainty in the position of the upper ridge and therefore uncertainty in where the monsoon plume sets up. Overall, not a lot of change in the forecast for the period. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 347 AM MDT Sat Jul 22 2017 Best chance of storms today will be over KALS. KCOS and KPUB may remain completely dry today although cant rule it out 100%. Winds will be light at all taf sites, mainly from an easterly component at KCOS and KPUB and southerly at KALS. Some locally heavy convective rain is possible at KALS this afternoon and early evening. If rain does occur at KALS, then some fog will be possible tomorrow morning. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HODANISH LONG TERM...STARK AVIATION...HODANISH
Hazardous weather outlook, Jul 22, 5:49 AM MDT, 5 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 549 AM MDT Sat Jul 22 2017 COZ058>089-093>099-231200- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 549 AM MDT Sat Jul 22 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight An isolated strong thunderstorm will be possible over the far Southeast plains late this afternoon and evening. Wind gusts to 50 mph and hail up to the size of dimes will be possible. Thunderstorms, some capable of heavy rain, will be likely generally south of a line from Salida, to Walsenburg to Trinidad. Flash flooding of burn scars will be possible. Over the remainder of the region, only isolated thunderstorms will be possible. All storms will be capable of dangerous cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated thunderstorms will develop over the higher elevations Sunday and Monday. The primary hazards with these storms will be locally heavy rainfall and lightning. Thunderstorm activity will be on the increase Tuesday afternoon and continue through Friday. Any storms that develop may produce gusty winds, heavy rainfall and lightning. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across the far eastern plains, and areas generally south of a line from Salida to Walsenburg to Trinidad. 34/40
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:28 PM MDT | Special Weather Statement | PUB | El Paso | 47 min |
| Jul 21, 7:45 PM MDT | Areal Flood Advisory | PUB | Custer, Pueblo | 3 hr |
| Jul 21, 7:54 PM MDT | Special Weather Statement | PUB | El Paso | 51 min |
| Jul 21, 8:10 PM MDT | Areal Flood Advisory | PUB | El Paso | 3 hr |
| Jul 22, 11:57 AM MDT | Special Weather Statement | PUB | Costilla | 48 min |
| Jul 22, 3:20 PM MDT | Special Weather Statement | PUB | Huerfano | 25 min |
| Jul 22, 3:39 PM MDT | Areal Flood Advisory | PUB | Huerfano, Las Animas | 3 hr |
| Jul 22, 3:49 PM MDT | Special Weather Statement | PUB | Huerfano | 26 min |
| Jul 22, 4:32 PM MDT | Areal Flood Advisory | PUB | Las Animas | 3 hr |
| Jul 22, 5:38 PM MDT | Special Weather Statement | PUB | El Paso | 37 min |
| Jul 22, 5:48 PM MDT | Special Weather Statement | PUB | Pueblo | 42 min |
Nearby
Flash Flood Watches in Colorado, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.